NSCLC Patient Develops Erythema After Vancomycin Infusion
A 71-year-old man with a smoking history of more than 100 pack-years developed non–small-cell carcinoma of the lung, and was 1 month status post lobectomy and undergoing adjuvant double-agent chemotherapy. Comorbidities included obesity and unstable type 2 diabetes mellitus. The patient developed a productive cough, as well as fever (39.4°C [103°F]) and progressive dyspnea, none of which was responsive to outpatient cephalosporin treatment. Pending sputum culture results, intravenous vancomycin was administered in an outpatient infusion center. During his very first infusion (rate of 1 g over 30 minutes) he developed flushing, followed by widespread fixed erythema, muscular spasms in the back, and transient but severe hypotension. The infusion was stopped, and the patient was admitted to the hospital for further evaluation and care. At the time of dermatologic consultation, he had widespread, nontender macular erythema with no scaling, vesiculation, bulla formation, sloughing, or oozing. Mucosae were normal. According to medical history obtained from both the patient and his family, he had never received vancomycin previously. Should he survive this episode, the patient will remain at high risk for further infectious complications, making the question below an important one.
D. Yes, because his dramatic, but generally non-life-threatening reaction can be easily reversed.
Vancomycin may be responsible for a number of distinct types of hypersensitivity reactions. These include the so-called red-man syndrome (RMS), true IgE-mediated acute anaphylaxis, DRESS syndrome (drug reaction with eosinophilia and systemic symptoms), linear IgA bullous dermatosis, Stevens-Johnson syndrome, and toxic epidermal necrolysis. Each of these has a somewhat unique presentation, as well as a markedly different short-term prognosis and long-term implications.
The most common adverse reaction to vancomycin is RMS. This is actually a pseudoallergic drug reaction for which immunologic mechanisms have not yet been elucidated.[1,2] This patient presented with classic RMS, which is characterized by flushing, fixed erythema, itching, myalgia and muscle spasms of the back and chest, and hypotension. Although hypotension can be profound and cardiovascular collapse may occur, RMS is self-limiting and very rarely life-threatening. Caucasians between 2 and 40 years of age seem to be at highest risk, but the process can develop in any patient.[4,5] Known genetic variants in histamine metabolism or receptors do not appear to be substantial contributors to risk for RMS. RMS represents an idiopathic infusion reaction, possibly related to mast cell activation followed by release of vasoactive mediators. In almost all instances, RMS is an infusion rate–related event, being seen at or above 33 mg/min (1 g over 30 minutes). RMS is almost never seen in association with slow infusion rates at or below 10 mg/min (1 g over 100 minutes) or during continuous infusion (as opposed to bolus administration). This reaction may also be facilitated by concurrent administration of additional medications that activate mast cells, especially opiate narcotic analgesics. It should be noted that prior exposure to vancomycin is not a prerequisite for development of RMS, whereas in true IgE-mediated anaphylaxis, the opposite is true. Whenever RMS occurs after infusion of vancomycin, this should not be a definite indication to stop the treatment, but rather an indication to change vancomycin administration practice. Routine premedication is not recommended for patients receiving vancomycin at slower infusion rates (500 to 1000 mg over 2 hours or slower). However, if rapid infusions are indicated in emergency or presurgical settings, or when patients have previously experienced RMS, then pretreatment with diphenhydramine (with or without cimetidine or ranitidine) has proven useful.[7,8] In the extremely unusual circumstance where a patient has had recurrent RMS despite slow infusion rates and/or antihistamine pretreatment, and vancomycin administration is critical, a rapid desensitization protocol may be followed.
True IgE-mediated anaphylaxis in response to vancomycin administration is felt to be rare. Clinically, the hallmarks of anaphylactic reactions would include angioedema, bronchospasm, nausea and vomiting, cardiac arrhythmia, and urticarial skin lesions. Anaphylaxis would not be expected to occur during the patient’s first exposure to vancomycin, but rather after multiple prior exposures. DRESS syndrome would feature peripheral eosinophilia, lymphadenopathy, hepatic or renal dysfunction, and facial swelling. By definition, Stevens-Johnson syndrome would have some degree of mucosal hyperemia, blistering, erosion, ulceration, and/or crusting. Both toxic epidermal necrolysis and linear IgA bullous dermatosis would be accompanied by vesicle or bulla formation (blistering), and these conditions may mimic each other. However, the latter disorder is characterized by small- to medium-sized tense blisters, often forming in a quite characteristic circular array.[10-12] Linear IgA bullous dermatosis resolves upon discontinuation of vancomycin.